- Top of page
- Mechanisms relating valproic acid and weight gain
- Clinical implications
- Conflict of Interest Statement
In the last years, a growing body of literature indicates an association between valproic acid therapy and weight gain. Weight gain during valproate treatment can be observed within the first 3 months of therapy and women seem to be more susceptible than men. The mechanism through which valproic acid may induce a weight gain is still controversial. The scope of this paper is to investigate the possible causal link between treatment and weight gain in epileptic patients. Systematic review of published epidemiological studies has been done in order to evaluate the real extent of this side effect of valproic acid and its clinical implications, such as an increased risk of insulin resistance and other secondary metabolic abnormalities. The knowledge of the potential of valproic acid to cause significant changes in body weight will help in appropriate selection and modification of antiepileptic therapy to minimize the risk for weight abnormalities. Measurements of body weight before initiation of valproic acid therapy should be done as part of the monitoring of patients with epilepsy to detect changes before there are serious adverse consequences; an increase of 2 kg of body weight after 1 month of treatment should imply considerations to change antiepileptic drug therapy.